My last post started to discuss the fact that life is pretty rough at the moment for me. It’ s been very different to when I went through treatment 9 years ago when other than periods of exhaustion, I didn’t seem to have any side effects from the early drugs. This time the devil drug, Dexamethasone (DEX) seems to have really hit me hard.
So what is dex? Well I’m no expert, but basically, it is a steroid that is meant to help to prevent the release of substances that might cause inflammation in the body. It also suppresses the immune system and can help with chemo-induced fatigue. The idea for me, is that it really supports the work of velcade, the chemo drug, and is thought to speed up the impact that it has, i.e bring my myeloma into check quicker, and my paraproteins down.
So that’s the good stuff that it helps with in cancer treatment. Unfortunately it also has a huge number of negatives attached with it, both physically and emotionally, that can cause a huge impact in patients….as I’m finding to my detriment. It can cause the following, just to name a few:
- Mania – this can be a good sign in that you can end up with increased energy and due to not being able to sleep, can get lots done. The downside is that you often lose sight of reality when you’re going through this period, meaning you might make inappropriate decisions, say the wrong things, or even suffer delusions or take actions that you wouldn’t normally (apparently shop lifting is common – not me thank god!)
- Depression – it speaks for itself, but even the days when you’re not on dex can be an issue as you’ve no longer got that mania, have spent hours (if not days) awake and then get the come down. Not pleasant for the patient or those surrounding them!
- Impulses – lots of people talk about going on spending sprees when they’re on dex! I’ve managed to keep it in check thank god, but there have definitely been times where I’ve thought perhaps I can’t wait for that Breville toasted sandwich maker (after all who doesn’t need removable plates for the dishwasher – Cath I blame you!), or that after 20 years of making decisions with Nick about artwork, I can choose something without him!
- Weight Gain – I swore this wasn’t going to affect me this time. WRONG!!!! OMG. Somehow I need to get back on track with it as it makes me miserable that I’ve put on soooo much weight in such a short time. Partially, it’s just increased water retention, but partly it is that no matter how much I say that bag of crisps is a bad idea, I still eat it…and then eat another pack! And top it off with a few other bits from the cupboard.
- And then the general side effects: Aggression, agitation, anxiety, blurred vision,
dizziness, fast, slow, pounding, or irregular heartbeat or pulse, headache, nervousness, numbness or tingling in the arms or legs, pounding in the ears, shortness of breath, swelling of the fingers, hands, feet, or lower legs, trouble thinking, speaking, or walking, troubled breathing at rest
I’m on a couple of Facebook pages where patients and carers can discuss and share information and Dex really is known as the most awful drug around. Even the consultants know it is the devil drug. Everyone who has seen it in action, knows how it can almost destroy some relationships. It is rare patients aren’t impacted (like me first time round). It is rare that families don’t see a different person in their loved ones. It’s rare that spare rooms don’t come into their own!!! It really is awful – no exaggeration if you’re thinking I’m over egging this!
Those of you that have been following my blog will know that I found my first week horrendously hard. It seemed to ease a bit after that and whilst I definitely had my ‘Jekyll and Hyde’ moments, they were pretty short and not too horrendous. But I’m definitely feeling that it is building now. I’m not sure whether it is that I have a ridiculous amount of stuff going on in my life at the moment (….I don’t really have time to have flipping cancer, let along a bad temper!). Or whether the drugs are solely to blame. Or whether I’m just turning into a miserable old cow in mid-life. But it’s not a particularly pleasant time and I seem to spend about 2/3 of my life not in a massively smiley place. I hear myself talk to friends and for once, can’t really put the positive spin on things while I’m on this drug. And I don’t like that much.
Living with being miserable is really horrid. I feel like a terrible wife and mother, despite Nick and the kids being amazing about it all – they couldn’t have been more supportive of me. I never take Nick for granted with this – he really is outstanding and no-one around us will ever know how amazing he is in holding the whole family together. But the way that the kids are coping really shows what amazing young people they are growing into. They support me, they love me, they cuddle me, and most importantly, they forgive me when I am just the most awful mother to them. And in return, all I can do is apologise and keep trying to keep myself in control.
I write all this though, with other thoughts in my mind. This is not an excuse for me. I don’t want to allow myself to behave badly because i have the drugs as an get out clause. I will fight really hard to be reasonable and thoughtful to the people around me. But in the same vein, if people who don’t know what is truly going on, start saying the only reason I get cross, or grumpy is because of the drugs and that my opinions aren’t valid, or true, or allowed, that will drive me round the bend. The drugs don’t impact me 100% of the time, and especially with longer term values and morale issues, my views are still valid!
I hadn’t realised that when I go to daratumumab three weekly, I still had to keep having the velcade and the dex every week! Gutted doesn’t begin to explain how that made me feel when I’d been counting down the days to a more normal existence. So, I’ve decided that I am going to speak to my consultant when I go in next week. I’m going to see if we can reduce the dexamethasone slightly if my numbers are still looking positive. Just a bit. Just to ease the impact and hopefully allow us a slightly more pleasant run into the time of my transplant. My paraproteins are currently down at 12 so I’m hoping they might have dropped under 10 by next week and he’ll be happy about doing that.
OK, so I’ve finally finished this post because it’s a Dex day…..I started it 5 days ago! So the two manic days or in process now…might sleep a couple of hours tonight, might not. But at least I’ve finished this and can move on to a bit of my work….massively behind at the moment while I’ve tried to fit in other stuff like house, family and friends. But Monday’s at least are my catch up night…there’s a positive to end on!